Methotrexate side effects and exercise

Hi All

Just a quick question. Some will know that I changed to methotrexate injections because of being sick with the tablets. I've been on the injections for eight weeks. I'm feeling much better though have a rotten cold at the moment. Anyway I have been troubled with nausea for the two days after the injection. This week I went to the gym on day of injection and exercised far no nausea....has anyone else found exercise helps with side effects? ??

Other news is that nurse called today to ask me to go to the hospital on Friday to discuss self one at my hospital does it. Good news??? She said not to get too excited. ...cryptic or what!. Sorry to ramble..Mary

8 Replies

  • Uhh? So you've been injecting (pleased you find them better) but the nurse 2 months later wants you to go to hospital be shown how to inject!! Crrraazzy! I thought my situation was odd when I returned to the UK & got my first MTX script, I had to prove to a Rheumy Nurse I could inject correctly....only been doing it 4 years!!

    I've not noticed that exercise eases nausea but then I've been tons better since taking folic acid 6 days, certainly no nausea. I don't go to the gym & if I'm honest not done much exercising recently & it's showing!! If exercising helps then I wouldn't query it, better way than popping more tablets I say.

    Hope your cold doesn't hang around too long, summer colds are rotten. x

  • Oh no I haven't been allowed to inject as my hospital has no protocol for patients to self inject!!! Although if I attended one of the other hospital in the same health trust I could self inject!!!! Apparently negotiations re a protocol have been going on for four years.....Needless to say I pointed out the ridiculousness of the situation. So far I've been attending the cancer day hospital once a week. ..I go there because methotrexate is a cancer drug. ..Yes it is all mad !

  • Ah sorry misunderstood. It does seem archaic doesn't it, you'd think it be across the board being the same Health Trust? I believe when my hospital switched to pens patients had to go to have it done. Oddly though when I had my last increase I was prescribed pens with no demo!

  • I think exercise helps with everything. And apologies if I've said this before to you ... I'm always on about it because it's important ... but are you drinking plenty of water? That definitely helps with Mtx side effects. Could it be that you swigged a lot of H2O due to all that physical activity?

  • Thanks reminding me...I am drinking loads...spend tge whole time looking for the

  • I've found that I generally do a lot better when I exercise (Pilates, walking and gardening) and I put that down to the effect keeping active has on my general well-being. I have no idea if there's any science behind it, but my logic tells me that if my body's working well then it will be better able to deal with the drugs. One time I asked my rheumy whether there was any particular reason why I managed to cope with the drugs better than it seems some people do, and she just said "good metabolism". So if exercise helps then that's great.

    When I first started self injecting a nurse came to my house and checked how I was storing the kit, showed me the process if it spilled (in those days we had to put the needles and so on together ourselves) and basically made me do a mini-exam. And then gave me a small certificate to prove I was capable! He said that the hospital couldn't prescribe for home use unless they checked everything, as otherwise could be considered to be irresponsible to allow it. But I'm so glad I do, and it's so much easier now with pens.

  • Hi I don't know if it helps with mtx side effects but I know when exercise I feel better in myself even if it just a potter in the garden. The best thing for me is swimmimg but I haven't been able to do this lately due to shoulder problem but going to start again but just walking in pool. Some pools do sessions where you can go and it is just for people with disabilities or recovering from ops or mobility issues and they have someone on hand to assist if required. I also like the Wii games which are fun when you can do them. Sorry gone on a tangent! Hope you feel much better soon. Xx

  • I thought it rather odd that I had to be checked to do my own injection. When I had heparin injections after a fracture they just gave them to me and I got on with it. And I have given thousands of injections during my working life! There seems to be no flexibility or common sense in these regulations. Everyone is so afraid of being sued...

You may also like...